Alert archive / Pennsylvania / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Jan 4, 2018, 3:46 AM EST for 33 counties in Pennsylvania. It took effect at Jan 4, 2018, 10:00 PM EST. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 3:46 AM EST (08:46 UTC)
- In effect from
- Jan 4, 2018, 10:00 PM EST
- Expired
- Jan 7, 2018, 10:00 AM EST
- In force
- 60 hr
- Issued by
- NWS State College, PA
All 33 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA
The radar
The State College radar (KCCX), 43 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2320 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 1:37 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 4, 1:37 AM EST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service State College PA 137 AM EST Thu Jan 4 2018 .SYNOPSIS... A deep and cold upper trough will dominate our weather through early Sunday. A strong coastal storm will lift northward along the eastern seaboard over the next 24 hours and will bring some light snow to southeastern areas overnight and Thursday. The low will also produce strong winds over the region. An arctic air mass moves in Thursday and will likely produce some of the coldest weather of the season to date. Moderating temperatures by late weekend and early next week could bring a wintry mix to much of the region. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Clouds increasing from the south early this morning with light snow breaking out over eastern Lancaster/York counties as strong storm moves up the East Coast, and short-wave and arctic front apoproach from the NW. Significant (Advisory) snow will impact my southeast counties, but heavy snow is still expected to remain to our east. Winter weather advisory for 1 to 4 inches of snow expected for our southeastern counties remains in effect with no changes planned. The arctic air comes into the west with snow showers and increasing winds. Windchill issue increase Thursday AM and this cold surge should eventually produce some LES but not in this time period. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... Any light snow in the east diminishes as the storm lifts to our north and east. The deep low to our east and the high to our west will increase the winds across the commonwealth. The 850 hPa temperatures should fall to -20C Thursday afternoon as the arctic air continues to move over the region. Our 850 hPa temperatures should bottom out Fri-Sat in the -24 to -26F range! The 850 hPa winds with this system will be NNW which will favor the development of LES and orographic snows. Some of the best flow for western PA LES this winter. The last event had more westerly flow favoring single large bands. This event should get more snow in Warren and McKean Counties and into Clearfield, Cambria and Somerset Counties. Event the coarse GEFS shows the potential for an enduring northwest flow LES/orographic snow event developing Thursday afternoon and evening. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Powerful winter storm moving up the east coast will be barreling into New England to start the period, with biggest impacts to our east and northeast. In its wake, dangerously cold wind chills and the lake effect snow machine will be the main story for Thursday night into Saturday as the most brutal shot of arctic air thus far sweeps across the region. Models are in good agreement with a strong northwest gradient producing brisk winds as well. 850mb winds Friday morning and afternoon are upwards of 50kts. That will mean 20 to 25 mph gusts at the surface across central PA. High temperatures Friday and Saturday will only manage the single digits...with wind chills of 20 below to potentially up to 30 below zero across western and northern areas late Thursday night through Saturday. The Wind Chill Watch continues there, with that likely transitioning to a Warning (at least for portions of the northern mountains and Laurels) as event nears. A Wind Chill Advisory is a near certainty for much of remainder of the area. Will also need to address lake effect snow potential for that same time frame with the NW mtns impacted the most, though looks like a connection with Lake Huron could push potentially advisory snows into the Laurels as well. After that, focus turns to potential for a significant mixed precip event centered around Monday/Mon night. QPF looks to be around 0.25", but mixed precip/potential for freezing rain (especially with very cold ground temps) could make this a higher impact event. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... As of Midnight, still VFR at LNS. Watching stronger radar returns over the far southeast on the LWX radar, but low levels are still quite dry, so no snow reported at LNS or MDT yet. Earlier discussion below. Light wind and VFR flying expected through late this evening, as central Pa remains under high pressure ridge between approaching arctic cold front and developing coastal storm. Snow from the coastal storm will overspread eastern Pa Thursday morning. Latest model data indicates KMDT will be very close to the western edge of the snow, so broadbrushed MVFR vis reductions between 09Z-18Z. However, a period of IFR conditions are possible during this time frame. Confidence in snow/vis reductions is much higher at KLNS, where at least occasional IFR conditions appear likely between 09Z-18Z. Further west, can not rule out a period of light snow/reduced vis at KIPT Thursday morning, but the odds are less than 50 pct. Elsewhere, the main concern will be increasingly gusty northwest winds Thursday, as the coastal storm strengthens rapidly off the New Jersey coast. Bufkit soundings support frequent gusts between 30-40kts by afternoon. Outlook... Fri-Sat...Gusty WNW winds. MVFR cigs/Scattered snow showers western 1/3. Sun...No sig wx expected. Mon...Wintry mix possible. && .CLIMATE... December 2017 for Harrisburg was the 10th driest. The 1.18 inches of precipitation was lower than the 1.27 inches that fell in December 1989. The driest December on record was .23 inches in 1955. December 2017 for Williamsport was just short of being the 10th driest on record. The 1.19 inches of precipitation that fell was just above the 1.17 inches that fell in 1947. The driest December on record was .63 inches in 1928. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Chill Watch from this evening through Saturday afternoon for PAZ004>006-010>012-017-018-024-033-037-041-042. Winter Weather Advisory until 1 PM EST this afternoon for PAZ058-059-065-066. Wind Chill Advisory from 10 PM this evening to 1 PM EST Saturday for PAZ019-025>028-034>036-045-046-049>053-056>059- 063>066. && SYNOPSIS...DeVoir NEAR TERM...DeVoir/Evanego SHORT TERM...Grumm/Evanego LONG TERM...Grumm AVIATION...Fitzgerald/Martin CLIMATE...
Hazardous weather outlook, Jan 4, 3:46 AM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 346 AM EST Thu Jan 4 2018 PAZ019-025>028-034>036-045-046-049>053-056-057-063-064-050900- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 346 AM EST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ058-059-065-066-050900- Schuylkill-Lebanon-York-Lancaster- 346 AM EST Thu Jan 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017-018-024-033-037-041-042-050900- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 346 AM EST Thu Jan 4 2018 ...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-050900- Warren- 346 AM EST Thu Jan 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST SATURDAY... ...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:46 AM EST | Wind Chill Warning | CTP | Cambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more | 62 hr |
Nearby
Wind Chill Advisories in Pennsylvania, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.